How much of a threat to public health is the novel psychoactive drug U-47700? Is high-level amphetamine use for attention hyperactivity deficit disorder (ADHD) raising the risk of accidental intoxication in infants? To find out, pick up the latest issue of Clinical & Forensic Toxicology News, a quarterly AACC/College of American Pathologists (CAP) educational newsletter for toxicology laboratories and individuals with an interest in toxicology.
Each issue of CFTN highlights topics of interest to the clinical and forensic toxicology fields, chair of the newsletter’s editorial advisory board Kamisha Johnson-Davis, PhD, DABCC, FACB, an associate professor at the University of Utah’s Department of Pathology, told CLN Stat. The December 2017 issue highlights challenges the United States is facing during the opioid crisis, including the dangers of synthetic opioids and counterfeit pills, Johnson-Davis said. A novel synthetic compound known as U-47700 is one of several substances used to make counterfeit opioid pills. As Johnson-Davis explains in one of the articles, these pills are made to look just like oxycodone and are inexpensive to create and produce.
Another article discusses how U-47700, along with other novel synthetic opioids such as fentanyl analogs, is growing in use and contributing to fatalities. U-47700 is 7 to 8 times more potent than morphine and induces a number of troubling side effects, including sedation, euphoria, and the urge to redose. As of 2016, at least 46 deaths and 320 law enforcement seizures have been connected to this substance in the United States.
In a related topic, the December CFTN addresses the U.S. Food and Drug Administration’s recent warning on the herb kratom, which produces effects similar to those of opioids.
CFTN’s top story addresses another growing health concern: infants’ and young children’s risk of accidentally overdosing on ADHD stimulants. Both children and adults in rising numbers are being prescribed stimulants for ADHD. One study found that 70% of office visits for ADHD resulted in a prescription regardless of the patient’s age. Deceptive internet sales and direct-to-consumer ads for prescription stimulants have also led to concerns over use of counterfeit or fraudulent versions of these drugs.
The increase in stimulant use raises the risk of accidental intoxication in very young children, according to the authors. They describe the case of a 15-month old child who presented to the emergency room at the University of Iowa Hospital after accidentally ingesting an amphetamine medication, Johnson-Davis said. “The article also includes an overview of the symptoms experienced from the overdose,” she added. When children present with movement disorders or sympathomimetic toxicity, the authors advise that doctors consider whether these young patients might have accidentally ingested stimulants.
CFTN subscribers are eligible to receive 4 ACCENT continuing education credits per year, 1 credit per quarterly issue. December’s issue includes a brief primer on the ACCENT credits and to how to apply for them.
CFTN provides practical and timely information on the clinical, forensic, technical, and regulatory issues faced by toxicology laboratories. CFTN is an educational service of the Forensic Urine Drug Testing (FUDT) Accreditation Program co-sponsored by AACC and CAP. Individual subscriptions are also available; the regular price is $65 and AACC members pay $45.